I'm taking ciprofloxacin 500mg and now I'm nauseated all day long why is that? I don't take it with milk or dairy products. If I have dairy I have it 2 hours before or after I take ciprofloxacin so why am I still always nauseous? Could it be the Prozac I'm on also? Do they not mix?
Cipro (ciprofloxacin) is well known to cause nausea and other gastrointestinal side effects including:
- Abdominal pain, discomfort and cramping
The recommendation to avoid dairy products like milk with ciprofloxacin isn't related to the gastrointestinal side effects. It is because foods that contain divalent or trivalent cations (which includes calcium, Ca2+) will chelate, or "bind" to ciprofloxacin, significantly reducing absorption of the antibiotic. In fact, the prescribing information for ciprofloxacin states that these cations, if given with the drug, can reduce bioavailability (i.e. the rate and extent of absorption) by over 90%.
Examples of compounds hat contain divalent or trivalent cations include:
- Aluminum salts, (like aluminum hydroxide)
- Calcium salts (including calcium carbonate)
- Calcium containing foods such as milk, cheese and yogurt
- Magnesium salts
- Iron supplements
- Zinc products
To avoid the interaction, ciprofloxacin is recommended to be administered as follows:
- At least 2 hours before or 6 hours after any of the following products listed above that contain high amounts of divalent or trivalent cations listed above (e.g. milk and other dairy products which contain calcium)
According to the prescribing information for ciprofloxacin, the interaction is more of a concern when taking the antibiotic with single products that contain high levels of the interactions cations, but is generally safe to take with meals, even if the meal contains them. Per the prescribing informaiton:
"Ciprofloxacin should not be taken with dairy products (like milk or yogurt) or calcium-fortified juices alone since absorption of ciprofloxacin may be significantly reduced; however, ciprofloxacin may be taken with a meal that contains these products."
If ciprofloxacin is causing nausea, taking it with a meal should help to reduce the side effects.
In terms of taking ciprofloxacin with Prozac, there is a potential interaction between the two, but it is not related to nausea. Taking these drugs together can increase the risk of a dangerous change in heartbeat or heart rhythm. Contact your prescriber immediately if you experience chest pain, dizziness, fainting or falling spells, palpitations, shortness of breath, or a change in your heart beat (such as a fast or irregular heart beat). The interaction is considered uncommon but should be considered when prescribing both medicaitons, especially in those with a prior history of heart disease.